Weight Gain & Diabetes & Bipolar Disorder
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Weight Gain & Diabetes & Bipolar Disorder


Dear Dr. Phelps,

I have had a diagnosis of Bipolar II for over 25 years, and was recently diagnosed with diabetes.  Weight gain over the years (some due to different  medications) and a genetic predisposition to both disorders have played a part.  I question though whether bipolar medications also share the responsibility.

My pdoc is telling me that a concurrent diagnosis of these two is generally bad news, for the management of either.  Diabetes affects the brain and creates a different playing field, and stress is a factor in the management of both.

Have you found this to be true, and what is your best advice to bipolars who also have diabetes?

Thank you,
Colleen
 

Dear Colleen -- 
Tough problem. Sorry to hear it got you too.  I'm not sure I'd go so far as to worry about how diabetes might make bipolar disorder worse, particularly since the whole idea of diabetes treatment is to control blood sugars to the point where any such effect is moot. I've never found myself thinking that someone's bipolar disorder was proving hard to control because of their diabetes, never. 

However, the rest of his assertion, about how stress makes both the diabetes and the bipolarity harder to control, I agree there. And bipolar disorder symptoms can probably be blamed for inducing some stress.  Diabetes too, perhaps, but not if the treatment is going right. Same for bipolar disorder, I suppose. So, overall I'd say the two are not really commonly making each other worse; rather, the same factors that cause both can continue to worsen both, namely uncontrolled stresses. 

BUT, the controllable factor affecting both is medication choices.  I could go off on a diatribe about how we've used the atypical antipsychotics too much because for the doctor they're easy to use, compared to high maintenance medications like lithium and carbamazepine and to a lesser extent valproate (Depakote, Epilim)..Or because olanzapine (Zyprexa) is such a superb mood stabilizer that we have forgotten to properly weigh the risks, as well as the benefits, in part because it is so seductively effective (from a doctor's side of the equation) as well as in part because the manufacturer has not helped bring the weight and diabetes problem to light very well (a possible understatement). 

But to stay positive, as you yourself have done in your question, my "best advice": I recently had to think about that and write it down, for that book you've heard I'm writing.  Here's a chunk of that: 

How to Handle Weight Gain

Although we will look at several strategies here, there are a few which so far exceed the value of the rest that they merit special attention:

  1. Exercise;

  2. Using medications that are not associated with weight gain; and

  3. Avoiding simple sugars.

Unfortunately, these most important strategies are also so unrealistic that the list should really read more like this:

  1. Exercise: you canít beat it -- but you canít do it either, right?

  2. Use medications that are not associated with weight gain: (great idea, docí -- got any?)

  3. Avoid simple sugars: like, donít eat what everything around you tells you to?  

After examining the alternatives to these basic strategies (e.g. "antidote" medications like amantadine, acid production blockers, sibutramine), I come back to these apparently unrealistic strategies because despite being difficult to do and stick to, they are by far the best options.  Note this ends up including the mood stabilizer options that are not associated with weight gain, including carbamazepine (though it clearly has other risks) and lamotrigine (ditto, in this case the rash risk and lack of effectiveness against manic-side symptoms) -- and avoiding Zyprexa.  How many of your readers have had good luck with Geodon, I wonder (as it is apparently the most "weight neutral" of the atypicals; maybe we should figure out some way to take a "reader poll"? )  

Sorry there isn't a better answer.  I'm keeping my Weight Gain page on my website up to date as well (there are a few recent additions).  My best wishes to you. 

Dr. P'


July, 2005
 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?